The risk of non-fatal overdose from prescribed medicines used to overcome drug addiction is higher when patients are taking other medication, such as opioid agonists, according to a new study from the University of Manchester.
In some cases, patients were more than twice as likely to be hospitalised with an overdose if they were taking opioid agonists in combination with prescribed drugs to treat mental health conditions or relieve pain, such as benzodiazepines, gabapentinoids, antipsychotics or Z-drugs.
The researchers said that co-prescription of opioid agonists with drugs should be avoided if the harm is greater than the benefits to the patient.
Published in the journal Addiction, it is hoped the findings will help reduce overdose risk in a complex and marginalised patient population.
Opioid agonists are therapeutic drugs, such as methadone or buprenorphine, used to treat people with opioid use disorders such as heroin addiction. At high doses, methadone is known to trigger overdoses, whilst buprenorphine appears to be safer.
Despite the UK’s clinical guidelines recommending careful prescribing of benzodiazepines, gabapentinoids and Z-drugs, when co-administration with opioids, in England and Wales, almost 81% of deaths that involve these drugs also involve opioids.
Conducted using linked primary care, secondary care and mortality records, the researchers examined 20,898 patient records from the Clinical Practice Research Datalink GOLD and Aurum databases and were able to quantify the risks of co-prescribing opioid agonists with other medications.
The team studied primary care patients in England with opioid use disorder aged between 18 and 64 years, 15,155 of whom were prescribed methadone and 5,743 buprenorphine between January 1998 and December 2017.
The analysis showed that patients prescribed benzodiazepines alongside opioid agonists were 1.45 times more likely to have a hospital admission for an overdose than patients who were only taking the sedative. For patients taking gabapentinoids and opioid agonists, the risk of overdose was 2.2 times higher. For Z-drugs and antipsychotics, an overdose was 1.6 times and 1.85 times more likely, respectively. There was no evidence for increased risk linked with antidepressant co-prescription.
Lead author Dr Eleni Domzaridou, a research associate at the University of Manchester, said: ‘We found an elevated risk of non-fatal overdose among patients who were prescribed opioid agonists together with medication prescribed for other reasons.
‘A non-fatal overdose often precedes subsequent drug-poisoning death. Therefore, informing clinicians to help them prescribe medication to these patients as safely as is possible is paramount. Our findings highlight the importance of joint working between GPs and mental health professionals when caring for the complex health needs of patients with opioid use disorder.’